Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 48, NWS Chicago, IL

June 28, 2012Lake County, Indiana; Cook County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jun 28, 2012, 6:55 PM CDT for Lake County, Indiana; Cook County, Illinois. It was in force for 65 min. 22 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2012, 6:55 PM CDT (23:55 UTC)
Expired
Jun 28, 2012, 8:00 PM CDT
In force
65 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Cook County, IL, Lake County, IN

The radar

The Chicago radar (KLOT), 50 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 6:56 PM CDTHAIL 1Alsip, ILI-294 AND CICERO AVENUE.
Jun 28, 6:57 PM CDTHAIL 1Alsip, ILNICKLE TO QUARTER-SIZED HAIL AT I-294 AND CICERO AVENUE.
Jun 28, 7:00 PM CDTHAIL 1.75Crestwood, ILESTIMATED HALF DOLLAR TO GOLF BALL SIZED HAIL. AT MIDLOTHIAN AND LARAMIE NEAR CRESTWOOD MIDLOTHIAN LINE.
Jun 28, 7:00 PM CDTHAIL 1.75Midlothian, IL
Jun 28, 7:03 PM CDTHAIL 1.75Midlothian, ILGOLF BALL SIZED AND LARGER. CICERO AVENUE AND 147TH STREET.
Jun 28, 7:05 PM CDTHAIL 1South Holland, ILPEA TO QUARTER SIZED HAIL. MANY TREE LEAVES SHREDDED BY THE HAIL.
Jun 28, 7:10 PM CDTHAIL 0.252 Nnw Burnham, ILLARGEST HAIL MEASURED AT .375 IN.
Jun 28, 7:10 PM CDTHAIL 1.751 Ese Phoenix, IL
Jun 28, 7:20 PM CDTHAIL 1.75Munster, INQUARTER-SIZE TO GOLF BALL SIZE. HAIL OCCURRED IN THE MUNSTER IN/LANSING IL AREA.
Jun 28, 7:20 PM CDTHAIL 21 Wnw Dyer, INLARGEST WAS 2.25 INCHES
Jun 28, 7:21 PM CDTHAIL 1.5Lansing, ILGOLF BALL TO PING PONG BALL SIZED HAIL FALLING.
Jun 28, 7:25 PM CDTHAIL 1.75Munster, IN
Jun 28, 7:28 PM CDTHAIL 1Schererville, INNICKEL TO QUARTER SIZED HAIL.
Jun 28, 7:29 PM CDTHAIL 0.5Schererville, INPEA TO DIME SIZED HAIL.
Jun 28, 7:30 PM CDTHAIL 0.254 E Merrillville, IN
Jun 28, 7:30 PM CDTHAIL 14 E Merrillville, INCAR DENTS.
Jun 28, 7:30 PM CDTHAIL 1Munster, INREPORTED AT A FIRE STATION IN MUNSTER.
Jun 28, 7:35 PM CDTHAIL 0.5Griffith, INI80 AND CLINE AVENUE
Jun 28, 7:36 PM CDTHAIL 1Highland, INRIDGE AVENUE AND CLINE AVENUE.
Jun 28, 7:39 PM CDTHAIL 1Homewood, ILFELL FOR TWO MINUTES...183RD AND HIGHLAND
Jun 28, 7:41 PM CDTHAIL 1Griffith, INI-80 AND CLINE AVENUE
Jun 28, 7:43 PM CDTHAIL 0.75Merrillville, INPEA TO PENNY SIZED HAIL REPORTED AT 73RD AVE 1/2 MILE E OF I-65 NEAR MISSISSIPPI ST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 21 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2152 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

065 
WUUS53 KLOT 282355
SVRLOT
ILC031-INC089-290100-
/O.NEW.KLOT.SV.W.0048.120628T2355Z-120629T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
655 PM CDT THU JUN 28 2012

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COOK COUNTY IN NORTHEAST ILLINOIS...
  NORTHERN LAKE COUNTY IN NORTHWEST INDIANA...

* UNTIL 800 PM CDT

* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MERRIONETTE PARK...OR NEAR BLUE ISLAND...AND MOVING EAST AT 50 MPH.

* LOCATIONS AFFECTED INCLUDE...
  CHATHAM...DOLTON...GLENWOOD...BURNHAM...CALUMET CITY...WHITING...
  LANSING...HAMMOND...LYNWOOD...EAST CHICAGO...MUNSTER...HIGHLAND...
  SCHERERVILLE...GRIFFITH...GARY...MERRILLVILLE...LAKE STATION...
  HOBART...MARKHAM AND DIXMOOR.

OTHER LOCATIONS AFFECTED...
ILLIANA MOTOR SPEEDWAY...INDIANA UNIVERSITY NORTHWEST...PURDUE
UNIVERSITY CALUMET...SOUTH SHORE RAIL-CATS BASEBALL...SOUTH SUBURBAN
COLLEGE...WINDY CITY THUNDERBOLTS BASEBALL...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4158 8779 4178 8776 4174 8752 4169 8749
      4168 8745 4169 8743 4168 8741 4165 8742
      4163 8733 4163 8722 4142 8722
TIME...MOT...LOC 2355Z 292DEG 42KT 4166 8768
WIND...HAIL 60MPH 1.75IN

$$

MDB
4 follow-up statements
798 
WWUS53 KLOT 290006
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
706 PM CDT THU JUN 28 2012

ILC031-INC089-290100-
/O.CON.KLOT.SV.W.0048.000000T0000Z-120629T0100Z/
COOK IL-LAKE IN-
706 PM CDT THU JUN 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LAKE
AND SOUTHEASTERN COOK COUNTIES UNTIL 800 PM CDT...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DIXMOOR...OR NEAR BLUE ISLAND...MOVING EAST AT 35 MPH.

IN ADDITION...SEVERAL REPORTS OF GOLF BALL SIZED HAIL HAVE BEEN 
RECEIVED FROM THE MIDLOTHIAN AND ALSIP AREAS RIGHT AROUND 700 PM 
CDT. 

LOCATIONS AFFECTED INCLUDE...
  DOLTON...GLENWOOD...BURNHAM...CALUMET CITY...LANSING...WHITING...
  LYNWOOD...HAMMOND...MUNSTER...EAST CHICAGO...HIGHLAND...
  SCHERERVILLE...GRIFFITH...GARY...MERRILLVILLE...LAKE STATION...
  HOBART...THORNTON...SOUTH HOLLAND AND DYER.

OTHER LOCATIONS AFFECTED...
INDIANA UNIVERSITY NORTHWEST...PURDUE UNIVERSITY CALUMET...SOUTH
SHORE RAIL-CATS BASEBALL...SOUTH SUBURBAN COLLEGE...WINDY CITY
THUNDERBOLTS BASEBALL...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4158 8779 4178 8776 4174 8752 4169 8749
      4168 8745 4169 8743 4168 8741 4165 8742
      4163 8733 4163 8722 4142 8722
TIME...MOT...LOC 0005Z 290DEG 30KT 4163 8762
WIND...HAIL 60MPH 1.75IN

$$

MDB
484 
WWUS53 KLOT 290014
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
714 PM CDT THU JUN 28 2012

ILC031-INC089-290100-
/O.CON.KLOT.SV.W.0048.000000T0000Z-120629T0100Z/
COOK IL-LAKE IN-
714 PM CDT THU JUN 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LAKE
AND SOUTHEASTERN COOK COUNTIES UNTIL 800 PM CDT...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO
BASEBALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM
WAS LOCATED NEAR CALUMET CITY...MOVING SOUTHEAST AT 45 MPH.

LOCATIONS AFFECTED INCLUDE...
  MUNSTER...HIGHLAND...SCHERERVILLE...GRIFFITH...GARY...LAKE
  STATION...MERRILLVILLE...HOBART...DYER AND NEW CHICAGO.

OTHER LOCATIONS AFFECTED...
INDIANA UNIVERSITY NORTHWEST...PURDUE UNIVERSITY CALUMET...SOUTH
SHORE RAIL-CATS BASEBALL...SOUTH SUBURBAN COLLEGE...WINDY CITY
THUNDERBOLTS BASEBALL...

THIS STORM HAS ALREADY PRODUCED GOLF BALL SIZE HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4158 8779 4178 8776 4174 8752 4169 8749
      4168 8745 4169 8743 4168 8741 4165 8742
      4163 8733 4163 8722 4142 8722
TIME...MOT...LOC 0014Z 298DEG 41KT 4158 8750
WIND...HAIL 60MPH 2.75IN

$$

MDB
845 
WWUS53 KLOT 290040
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
740 PM CDT THU JUN 28 2012

ILC031-INC089-290100-
/O.CON.KLOT.SV.W.0048.000000T0000Z-120629T0100Z/
COOK IL-LAKE IN-
740 PM CDT THU JUN 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LAKE
AND SOUTHEASTERN COOK COUNTIES UNTIL 800 PM CDT...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS EXTEND 
ACROSS MOST OF NORTHERN LAKE COUNTY WITH THE STRONGEST STRETCHING 
FROM GRIFFITH TO MERRILLVILLE AND MOVING SOUTHEAST AT 45 MPH.

IN ADDITION...BASEBALL SIZED HAIL WAS REPORTED IN DYER 731 PM CDT. 

LOCATIONS AFFECTED INCLUDE...
  GRIFFITH...SCHERERVILLE...MERRILLVILLE...HOBART...HIGHLAND.

OTHER LOCATIONS AFFECTED...
INDIANA UNIVERSITY NORTHWEST...PURDUE UNIVERSITY CALUMET...SOUTH
SHORE RAIL-CATS BASEBALL...SOUTH SUBURBAN COLLEGE...WINDY CITY
THUNDERBOLTS BASEBALL...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4158 8779 4178 8776 4174 8752 4169 8749
      4168 8745 4169 8743 4168 8741 4165 8742
      4163 8733 4163 8722 4142 8722
TIME...MOT...LOC 0038Z 298DEG 41KT 4145 8727
WIND...HAIL 60MPH 1.75IN

$$

MDB
213 
WWUS53 KLOT 290058
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
758 PM CDT THU JUN 28 2012

ILC031-INC089-290106-
/O.EXP.KLOT.SV.W.0048.000000T0000Z-120629T0100Z/
COOK IL-LAKE IN-
758 PM CDT THU JUN 28 2012


...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAKE AND SOUTHEASTERN
COOK COUNTIES WILL EXPIRE AT 800 PM CDT...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THESE STORMS. A SEVERE THUNDERSTORM WARNING REMAINS IN 
EFFECT UNTIL 730 PM CDT FOR FAR SOUTHERN COOK AND CENTRAL LAKE 
COUNTY FOR ADDITIONAL STORMS IN THOSE AREAS.

LAT...LON 4158 8779 4178 8776 4174 8752 4169 8749
      4168 8745 4169 8743 4168 8741 4165 8742
      4163 8733 4163 8722 4142 8722
TIME...MOT...LOC 0056Z 298DEG 41KT 4135 8703

$$

MDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 5:08 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 28, 5:08 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
508 PM CDT THU JUN 28 2012

.DISCUSSION...
351 PM CDT

MAIN FORECAST CHALLENGES REMAIN BOTH IN THE NEAR TERM AND OVER THE
NEXT SEVERAL DAYS...WITH TEMPERATURE TRENDS AND PRECIP CHANCES
CONTINUING TO BE ISSUES WARRANTING CLOSE MONITORING.

IN THE NEAR TERM...THE MAIN STORY IS THE HEAT AND HEAT INDEX
VALUES CURRENTLY BEING REPORTED ACROSS THE CWA. WITH A VERY WARM
AIRMASS IN PLACE ACROSS THE REGION...TEMPERATURES HAVE SOARED INTO
THE UPPER 90S WITH SOME LOCATIONS REACHING THE 100 DEGREE MARK
OVER THE LAST COUPLE OF HOURS. TEMPERATURES HAVE BEEN ON TRACK FOR
MOST OF THE DAY...BUT WHAT HAS BEEN MORE SIGNIFICANT TODAY ARE THE
DEWPOINTS OUT AHEAD OF AN APPROACHING SURFACE TROUGH AND
ASSOCIATED COLD FRONT. AS WAS EXPECTED...MOISTURE POOLING OUT
AHEAD OF THIS SURFACE FEATURE HAS RESULTED IN A SIGNIFICANT
INCREASE IN DEWPOINTS WITH LOW TO MID 70S BEING REPORTED ACROSS
NORTHERN ILLINOIS AND EVEN SOME UPPER 70 DEWPOINT AIR BEING
REPORTED. THIS HAS RESULTED IN HEAT INDEX VALUES RIGHT AROUND 110
FOR MANY LOCATIONS IN THE CWA...WITH RELIEF COMING MORE TOWARDS
THE EARLY EVENING. STRONGER WEST SOUTHWEST FLOW OUT AHEAD OF THIS
SURFACE TROUGH HAS HELD THE LAKE BREEZE AT BAY TODAY...WITH NO
LAKE COOLING THUS FAR TODAY OUTSIDE OF FAR NORTHEAST LAKE COUNTY
IN ILLINOIS WHERE THIS BREEZE HAS FINALLY MADE SOME INWARD PUSH.
LATEST TIMING OF LAKE BREEZE AS WELL AS LATEST SHORT TERM
GUIDANCE....INDICATING THAT THIS BREEZE WOULD CONTINUE INLAND FOR
THE REMAINING PORTIONS OF NORTHEAST ILLINOIS BY THE 21-22Z TIME
FRAME WITH TEMPERATURES THEN FALLING IN THE 80S.

AFTER SOME COOLING TONIGHT POST FROPA...LOW TEMPERATURES IN THE
LOW TO MID 70S EXPECTED. ALTHOUGH A FRONT WILL PUSH THROUGH THIS
EVENING...TEMPERATURES TOMORROW ON THE BACKSIDE OF THIS SYSTEM
WILL NOT NECESSARILY BE TOO MUCH LOWER. 850 TEMPS IN THE RANGE OF
20-22C WILL BE EXPECTED TOMORROW WITH TEMPERATURES EXPECTED TO
RISE ONCE AGAIN BACK INTO THE 90S WITH UPPER 90S POSSIBLE ACROSS
THE SOUTHERN CWA...WITH LAKE COOLING KEEPING AREAS NEAR THE LAKE
IN THE 80S. THE MAIN DIFFERENCE ON FRIDAY WILL BE WITH THE SURFACE
DEWPOINTS WHERE DAYTIME MIXING WILL ALLOW FOR DEW POINTS TO FALL
INTO THE LOWER 60S AND UPPER 50S BY THE EARLY AFTERNOON. THIS WILL
HELP KEEP HEAT INDEX VALUES LOWER THAN TODAY BUT STILL IN THE 90S.
AN AREA WORTHY TO MONITOR WILL BE THE EXTREME SOUTHERN PORTION OF
THE CWA WHERE TEMPERATURES ARE EXPECTED TO BE THE HIGHEST. THE
FRONT WHICH WILL PUSH THROUGH THIS EVENING WILL STALL ACROSS THE
REGION TONIGHT INTO FRIDAY WITH DEWPOINTS SOUTH OF THIS FRONT
STILL STAYING AROUND 70. THIS COULD PROVIDE HEAT INDEX VALUES OF
100-105 SOUTH OF A LINE FROM FAIRBURY IN ILLINOIS EAST TO FOWLER
IN INDIANA. THEN FOR THE REMAINDER OF THE WEEKEND...THERE DOESNT
APPEAR TO BE ANY RELIEF IN SIGHT AS TEMPERATURES ARE EXPECTED TO
RISE INTO THE 90S BUT WITH LAKE BREEZE DEVELOPMENT EXPECTED TO
ALLOW FOR LAKE COOLING.

QUESTIONS STILL REMAIN FOR SHOWER AND THUNDERSTORM DEVELOPMENT
LATE THIS AFTERNOON INTO THE EVENING. THIS SIGNIFICANT WARMING
HELPING TO KEEP A CAP IN PLACE...LIMITING OVERALL DEVELOPMENT LATE
THIS AFTERNOON AS CAN BE SEEN LATEST RADAR IMAGERY WITH ONLY
ISOLATED SHOWERS NOTED. THERE DOES REMAIN AN OUTSIDE POSSIBILITY
INTO THE EARLY EVENING AS THIS TROUGH PUSHES THROUGH...WEAK MID
LEVEL FEATURE SHIFTS OVERHEAD...AND SOME WEAK COOLING ALLOW FOR
THE CAP TO BRIEFLY BREAK. ALTHOUGH CHANCES ARE DIMINISHING THIS
AFTERNOON...THERE DOES REMAIN A POSSIBILITY FOR THUNDERSTORMS
ACROSS FAR NORTHEAST ILLINOIS AND NORTHWEST INDIANA. WITH STRONG
INSTABILITY IN PLACE AND STRONGER WESTERLIES OVERHEAD...ANYTHING
THAT DOES DEVELOP STILL HAS THE POTENTIAL TO PRODUCE STRONG WINDS
AND LARGE HAIL. ANY CHANCES FOR THESE THUNDERSTORMS WILL DIMINISH
RAPIDLY INTO THE 7PM TIME FRAME THIS EVENING. AS A BOUNDARY WILL
REMAIN IN PLACE TONIGHT INTO FRIDAY AS WELL AS INTO THE
WEEKEND...THUNDERSTORM CHANCES ARE WARRANTED IN THE FORECAST.
DEVELOPMENT TONIGHT TO THE WEST OF THE CWA...COULD SHIFT EASTWARD
BY EARLY FRIDAY MORNING WITH SIMILAR SCENARIOS CONTINUING INTO THE
WEEKEND WITH THIS FRONT IN PLACE AND NORTHWEST FLOW USHERING IN
SEVERAL WAVES OF ENERGY.

RODRIGUEZ

&&

.CLIMATE...
908 PM CDT

...RECORD OR NEAR RECORD HIGHS POSSIBLE FOR THURSDAY JUNE 28TH...

THE CURRENT FORECAST HIGH IS 100 DEGREES FOR CHICAGO-OHARE AND 99 DEGREES
FOR ROCKFORD ON THURSDAY.

RECORD HIGHS FOR THURSDAY JUNE 28TH:

CHICAGO: 101/1971
ROCKFORD:103/1934

ALL-TIME JUNE RECORD HIGHS:

CHICAGO:  104...6/20/1988.
ROCKFORD: 106...6/1/1934.

ALL-TIME RECORD HIGHS:

CHICAGO:  105...7/24/1934
ROCKFORD: 112...7/14/1936

MDB/JEE

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* LAKE BREEZE TURNING WINDS NORTHEASTERLY WITH GUSTS UP AROUND 20
  KT OCCURRING AT ORD BY 2210 UTC AND MDW BY 23 UTC.
* WIDELY SCATTERED THUNDERSTORMS POSSIBLY AFFECTING KORD BETWEEN
  2215 AND 2330 UTC.
* THUNDERSTORMS MAY AFFECT MDW AFTER 2300 UTC THROUGH EARLY THIS
  EVENING.

KJB

//DISCUSSION...UPDATED 22Z...
A FEW ISOLATED STORMS HAVE DEVELOPED ALONG THE COLD FRONT LAKE
BREEZE INTERACTION ACROSS NORTHEASTERN ILLINOIS. I EXPECT THAT
KORD WILL SEE THE STORMS FIRING OVER NORTHERN KANE COUNTY MOVE
INTO THE VICINITY. I HAVE PLACE A VCTS THROUGH 2330 TO ACCOUNT FOR
THIS AT ORD AND DPA. I WILL WATCH THE TRENDS OVER THE NEXT HOUR
TO SEE IF A VCTS NEED TO BE ADDED TO MDW.

//DISCUSSION...UPDATED 18Z...

A COLD FRONT IS PUSHING ACROSS NORTHERN ILLINOIS THIS AFTERNOON WITH
WINDS VEERING TO THE NORTHWEST AND TAPERING SOME IN THE FRONTAL
TROUGH. WEAKENING WINDS SHOULD ALLOW A LAKE BREEZE TO DEVELOP AND
PUSH INLAND ACROSS THE CHICAGO AREA THIS AFTERNOON OR EVENING
TURNING WINDS TO THE NORTHEAST...THOUGH TIMING IS STILL SOMEWHAT
UNCERTAIN. THE STRENGTHENING LOW LEVEL CONVERGENCE IN COMBINATION
WITH BROAD SCALE ASCENT ASSOCIATED WITH A SHORTWAVE PUSHING ACROSS
IOWA MAY ALLOW CAPPING INVERSION TO ERODE LEADING TO DEEP CONVECTION
OVER THE AREA. THE BEST WINDOW OF OPPORTUNITY APPEARS TO FALL WITHIN
21-00Z TIMEFRAME OVER THE CHICAGO AREA. GIVEN THE STRENGTH OF THE
CAP THOUGH...THERE IS A GREAT DEAL OF UNCERTAINTY ON THUNDERSTORM
DEVELOPMENT. SHOULD THUNDERSTORMS DEVELOP...COVERAGE SHOULD REMAIN
ISOLATED TO WIDELY SCATTERED MEANING THAT ALL AREAS WILL NOT BE
IMPACTED. GIVEN THE INTENSE INSTABILITY AND 40-50KT SHEAR VALUES...ANY
THUNDERSTORM COULD QUICKLY BECOME SEVERE WITH STRONG WINDS AND LARGE
HAIL POSSIBLE.

LATER TONIGHT...HIGH PRESSURE WILL BEGIN TO BUILD ACROSS THE REGION
WITH WINDS WEAKENING AND BECOMING VARIABLE. NO SIGNIFICANT
WEATHER IS EXPECTED OVERNIGHT. WIND DIRECTION IS A LITTLE
UNCERTAIN EARLY ON FRIDAY AS THE HIGH MOVES EAST ACROSS THE
AREA...BUT SPEEDS SHOULD BE FAIRLY LIGHT. THROUGH THE DAY EXPECT
WINDS TO TREND TO SOUTHERLY THEN SOUTHWEST AND INCREASE AS THE
HIGH MOVES AWAY...EXCEPT IN CHICAGO AREA WHERE A LAKE BREEZE MAY
KEEP WINDS EASTERLY. BMD

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* HIGH CONFIDENCE IN WINDS THIS EVENING.
* HIGH CONFIDENCE ON THUNDERSTORMS AROUND KORD THROUGH 2330 UTC.

KJB

//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...

FRIDAY NIGHT...VFR. SLIGHT CHANCE TSRA.

SATURDAY...VFR. CHANCE TSRA.

SUNDAY...VFR. CHANCE TSRA EARLY.

MONDAY...VFR. SLIGHT CHANCE TSRA.

TUESDAY...VFR. SLIGHT CHANCE TSRA.

WEDNESDAY...VFR. WX NIL.

KREIN

&&

.MARINE...
246 PM CDT

A COLD FRONT MOVING S DOWN FAR SOUTHERN LAKE MI AT MID AFTERNOON
WILL CONTINUE SLOWLY TOWARD THE OHIO VALLEY BEFORE BECOMING
STATIONARY ACROSS CENTRAL IL AND SOUTHERN IN FRI. A MODERATE NW
BREEZE WILL FOLLOW THE COLD FRONT TONIGHT BEFORE BACKING TO THE
SW DURING FRI AS A WEAK RIDGE OF HIGH PRESSURE OVER THE DAKOTAS
AND UPPER MS VALLEY WILL WEAKEN AS IT SPREADS SE ACROSS THE
SOUTHERN LAKES REGION. WINDS WILL BE LIGHT SAT THROUGH MON NIGHT
WITH WEAK HIGH PRESSURE OVER THE WESTERN LAKES REGION. LOW
PRESSURE MOVES NE FROM THE DAKOTAS TO WESTERN ONTARIO MON AND MON
NIGHT THEN E ACROSS ONTARIO TUE AND TUE NIGHT. S TO SW WINDS WILL
INCREASE MODESTLY ON TUE AHEAD OF A COLD FRONT THAT WILL BE
MOVING THROUGH THE UPPER GREAT LAKES REGION LATE TUE NIGHT AND
WED.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032-ILZ033-ILZ039 UNTIL 8 PM THURSDAY.

IN...HEAT ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 8 PM
     THURSDAY.

LM...NONE.
&&
Hazardous weather outlook, Jun 28, 4:51 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
451 PM CDT THU JUN 28 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
292200-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
451 PM CDT THU JUN 28 2012 /551 PM EDT THU JUN 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

AN AIR POLLUTION ACTION DAY CONTINUES TONIGHT FOR THE GREATER
CHICAGO METROPOLITAN AREA AND PORTIONS OF NORTHWEST INDIANA.

A NARROW WINDOW OF ISOLATED THUNDERSTORMS REMAINS MAINLY FOR AREAS
IN FAR NORTHEAST ILLINOIS AND FAR NORTHWEST INDIANA ALONG AND
SOUTH OF A LINE FROM AMBOY TO CHICAGO THROUGH EARLY THIS EVENING
AS A COOL FRONT SAGS ACROSS THE AREA. WHILE THUNDERSTORMS ARE NOT
EXPECTED TO BE WIDESPREAD...ANY STORM WHICH MAY FORM WOULD HAVE
THE POTENTIAL TO PRODUCE SEVERE WEATHER INCLUDING WIND GUSTS IN
EXCESS OF 60 MPH AND HAIL TO 1 INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

TEMPERATURES WILL REMAIN IN THE 90S AWAY FROM THE LAKE MICHIGAN
SHORE THROUGH THE WEEKEND. AFTERNOON PEAK HEAT INDEX VALUES OF
AROUND 100 DEGREES ARE EXPECTED MAINLY SOUTH OF INTERSTATE 80
FRIDAY AND SATURDAY.

AN AIR POLLUTION ACTION DAY HAS BEEN DECLARED FRIDAY FOR THE
GREATER CHICAGO METROPOLITAN AREA AND PORTIONS OF NORTHWEST
INDIANA.

THERE IS A CHANCE OF PERIODIC SPOTTY THUNDERSTORMS EARLY FRIDAY
THROUGH SUNDAY...AND AGAIN MONDAY THROUGH WEDNESDAY. SOME OF THESE
STORMS COULD BE STRONG...WITH THE STRONGEST STORMS CAPABLE OF
PRODUCING DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND SOUTH OF A LINE FROM
AMBOY TO CHICAGO IN NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-292200-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
451 PM CDT THU JUN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING.
WHILE THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD...STORMS
THAT DO FORM COULD BE SEVERE WITH WIND GUSTS IN EXCESS OF 50 KNOTS
AND HAIL TO 1 INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF PERIODIC SPOTTY THUNDERSTORMS EARLY FRIDAY
THROUGH SUNDAY...AND AGAIN MONDAY THROUGH WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-292200-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
451 PM CDT THU JUN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH EARLY THIS
EVENING MAINLY OVER CENTRAL AND SOUTHERN LAKE MICHIGAN. SOME
STORMS COULD BE SEVERE WITH WIND GUSTS IN EXCESS OF 50 KNOTS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF PERIODIC SPOTTY THUNDERSTORMS EARLY FRIDAY
THROUGH SUNDAY...AND AGAIN MONDAY THROUGH WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RODRIGUEZ

In the hours before

Local storm report, Jun 28, 5:25 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
525 PM CDT THU JUN 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             ELGIN                   42.04N 88.29W
06/28/2012  M1.00 INCH       KANE               IL   TRAINED SPOTTER

            MCLEAN BOULEVARD NEAR WING PARK.

&&

RC
Local storm report, Jun 28, 5:28 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
528 PM CDT THU JUN 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             ELGIN                   42.04N 88.29W
06/28/2012  M1.50 INCH       KANE               IL   EMERGENCY MNGR

            AT RT 20 AND RT 25.

&&

RODRIGUEZ
Local storm report, Jun 28, 5:31 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
531 PM CDT THU JUN 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             WSW ELGIN               42.04N 88.29W
06/28/2012  M1.50 INCH       KANE               IL   COCORAHS

            HAIL STARTED AT 507PM AT OBSERVER LOCATION AND LASTED 9
            MINUTES...DENTING SOME CARS AND SHREDDING LEAVES. AVERAGE
            SIZE WAS NICKEL SIZE WITH THE LARGEST STONES OF PING PONG
            BALL SIZE.

&&

RC
Local storm report, Jun 28, 5:35 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
535 PM CDT THU JUN 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             BARTLETT                41.98N 88.21W
06/28/2012  M0.25 INCH       DUPAGE             IL   TRAINED SPOTTER

&&

RC
Local storm report, Jun 28, 5:41 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
541 PM CDT THU JUN 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             5 SE ELGIN              42.00N 88.20W
06/28/2012  M1.00 INCH       COOK               IL   COCORAHS

            MINOR LEAF DAMAGE.

&&

RC

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:53 PM CDTSevere Thunderstorm WarningLOTCook, Lake37 min
Jun 28, 4:58 PM CDTSpecial Marine WarningLOT62 min
Jun 28, 5:16 PM CDTSevere Thunderstorm WarningLOTCook, DuPage, Kane46 min
Jun 28, 6:35 PM CDTSevere Thunderstorm WarningLOTCook, DuPage, Will55 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.